Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 75, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 20, 2020, 6:44 PM EDT for Volusia County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2020, 6:44 PM EDT (22:44 UTC)
- Expired
- Aug 20, 2020, 7:09 PM EDT
- In force
- 25 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 134 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
125
WUUS52 KMLB 202244
SVRMLB
FLC127-202330-
/O.NEW.KMLB.SV.W.0075.200820T2244Z-200820T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
644 PM EDT Thu Aug 20 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
North central Volusia County in east central Florida...
* Until 730 PM EDT.
* At 644 PM EDT, a severe thunderstorm was located over DeLand
Airport, or near DeLand, moving north at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Daytona Beach, DeLand, DeLeon Springs, DeLand Airport and Ormond
Beach Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2931 8109 2904 8117 2904 8135 2926 8138
2927 8115 2931 8115
TIME...MOT...LOC 2244Z 189DEG 17KT 2909 8127
HAIL...<.75IN
WIND...60MPH
$$
Combs2 follow-up statements
017
WWUS52 KMLB 202252
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
652 PM EDT Thu Aug 20 2020
FLC127-202330-
/O.CON.KMLB.SV.W.0075.000000T0000Z-200820T2330Z/
Volusia FL-
652 PM EDT Thu Aug 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTH CENTRAL VOLUSIA COUNTY...
At 652 PM EDT, a severe thunderstorm was located near DeLand Airport,
or near DeLeon Springs, moving north at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Daytona Beach, DeLeon Springs and Ormond Beach Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2931 8109 2910 8116 2910 8135 2926 8138
2927 8115 2931 8115
TIME...MOT...LOC 2252Z 189DEG 17KT 2913 8126
HAIL...<.75IN
WIND...60MPH
$$
Combs402
WWUS52 KMLB 202309
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
709 PM EDT Thu Aug 20 2020
FLC127-202318-
/O.CAN.KMLB.SV.W.0075.000000T0000Z-200820T2330Z/
Volusia FL-
709 PM EDT Thu Aug 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL VOLUSIA COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
in Melbourne.
LAT...LON 2931 8109 2910 8116 2910 8135 2926 8138
2927 8115 2931 8115
TIME...MOT...LOC 2303Z 189DEG 17KT 2921 8125
$$
CombsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:59 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 20, 3:59 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 359 PM EDT Thu Aug 20 2020 .DISCUSSION... Thru Tonight...Several pockets of convective initiation in the early afternoon will bring gusty winds, frequent lightning and heavy rain across the Treasure and Space Coast, as well as the I-4 corridor southwest of Orlando. While strong to potentially severe thunderstorms are still anticipated, the driving mechanisms seem to be a little less impressive based on the 15Z sounding, with temps aloft above -7, PWAT decreasing to 1.64" and DCAPE of 713 J/kg. With sufficient heating after dissipation of earlier broken cirrus and the east coast breeze advancing inland, additional strong storms are likely to develop even without robust conditions aloft, especially as present outflow boundaries move towards the east. Essentially, much uncertainty still rests in the evolution of the next few hours, with conditions in the mid levels not favorable for strong storms, although radar trends continue on an upward rise, with numerous showers and storms developing and will continue to over the next few hours. Confidence is low in timing of precipitation clearing this evening as well, with current storm movement and progress across the interior not supportive of activity persisting past sunset, with most storms strengthening along the coast in the sea breeze interaction; however meso models keep a broad area of precip and embedded thunderstorms across most of the forecast area past midnight. Tonight's forecast favoring the persistence trend, keeping 30% chance over land areas a bit past sunset, and a 20% chance just at the coast beyond midnight. Fri-Sat...(modified previous) The Atlantic ridge axis will move north to across the central FL peninsula on Fri, then lift further north on Sat. This will act to gradually deepen onshore flow. Early morning SWRLY surface flow will become more S/SE during the day on Fri/Fri night and then SE/E on Sat. Storm steering flow on Fri will be out of the S/SW and S/SE on Sat. This will gradually favor interior areas for highest PoP coverage. Keeping 60-70 PoPs for Fri areawide, and 40-60 PoPs on Sat with highest numbers across the I-4 corridor and interior; lowest near the Treasure Coast. Highs in the U80s to 90 near the coast and L90s interior. Lows generally in the 70s areawide. Sun-Wed...The Atlantic ridge axis continues north of the area as Tropical Depression 13 (TD13) cruises WNW near the Greater Antilles and towards the FL Straits/Keys Sun overnight-Mon. Much uncertainty in track and intensity is present in regards to this system and relative impacts to east central FL, so residents and visitors should continue to monitor the unfolding situation and the latest forecast from the National Hurricane Center. As of now, differences reside in global model solutions, but the general consensus is for the system to make its approach to the southern Bahamas early Monday, rapidly pushing NW to the southern FL peninsula by late Monday/early Tuesday. As we monitor the progression of TD 13, the current forecast keeps high PoPs (70-80%) beyond Sunday through midweek, with seasonal temps in the lower 90s in the afternoon, low 70s overnight. && .AVIATION... Highest storm coverage through this evening generally south of an ISM-TIX line where TEMPO IFR/MVFR restrictions from storms can be expected. Some other boundaries may still develop convection farther north, but the cloud cover may keep coverage lower from MCO northward. Expecting an earlier end to convection across inland sites (approx. 23Z-00Z) and a little later toward the east coast (00Z-01Z). VFR conditions will prevail overnight with BKN/OVC mid and high level clouds gradually decreasing from late evening onward. && .MARINE... Current-Tonight...Fast moving showers and thunderstorms developing along the coast will move towards the northeast at around 15 knots through the late evening. As storms over the interior reach the east coast sea breeze, intensification is expected, with wind gusts in excess of 35 knots possible along the nearshore Atlantic waters generally south of Cape Canaveral. SE winds near 10 knots will return to S/SW after the sea breeze circulation diminishes tonight with seas of 2-3 ft. Fri- Fri Night...The Atlantic ridge axis will move back north to across the local waters during the day on Fri- Fri evening. S/SW morning winds will back a bit to the SSE/SE thru the period. Speeds AOB 12 kts. Seas generally 2-3 ft and up to 4 ft well offshore north of Sebastian Inlet. Strong afternoon/evening storms remain in the forecast across the intracoastal and near shore Atlc waters. Winds and seas locally higher near storms. Sat-Mon...The Atlantic ridge axis will continue to advance northward on Sat and into early next week. This will gradually deepen onshore flow across the area through this weekend and into Mon. TD13 will move across the Caribbean and towards the south FL peninsula Sun overnight and into Mon. Onshore-moving, gusty squalls, will increase in coverage/intensity during the day on Sun and thru Mon. Seas generally AOB 4 ft thru the day on Sun will build as the system approaches. Latest track trend builds seas 5-6 ft nearshore on Monday and up to 8 ft in the offshore zones, peaking near 10 ft Monday night then diminishing as it shifts across the state and into the Gulf waters. As of now, SE winds will max out at 20 knots late Mon/early Tue, keeping in mind that strength and exact track will play a role for both winds/seas heading into late weekend and early next week. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 89 76 89 / 40 60 40 60 MCO 75 90 75 91 / 30 70 40 60 MLB 76 89 77 89 / 40 60 30 50 VRB 76 89 75 89 / 40 50 20 50 LEE 75 90 74 91 / 30 70 40 60 SFB 75 91 75 91 / 30 70 40 60 ORL 75 91 75 92 / 30 70 40 60 FPR 76 90 75 89 / 40 50 20 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Smith/Weitlich/Combs
Hazardous weather outlook, Aug 20, 6:02 AM EDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 602 AM EDT Thu Aug 20 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-202300- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 602 AM EDT Thu Aug 20 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... A moist southwest flow continues across east central Florida. This will lead to development of numerous showers and lightning storms, mainly during the afternoon, with a few storms possibly lingering near the east coast around sunset. Storm motion will be a little faster today towards the northeast at 20 to 25 mph. This will lead to a slightly higher threat for damaging wind gusts of 58 mph or greater compared to Wednesday. Frequent cloud to ground lightning strikes, small hail, and torrential downpours of 1 to 3 inches will also be possible with today's stronger storms. Move indoors to safety at the first sign of threatening skies, or if you hear thunder. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts to 35 knots or higher will produce locally higher waves on inland lakes, Intracoastal Waterway, and nearshore Atlantic as they move northeast at around 20 knots. Boaters should watch for storm approaching rapidly from the west and southwest today, and move to safe harbor in advance of their approach. .RIP CURRENT IMPACT... There will be a Moderate risk for life-threatening rip currents at area beaches today. While rip currents will be present all day, the threat will be highest from 1230 PM and 630 PM due to tidal effects. To reduce your chance of being caught in the seaward pull of a rip current, swim only within sight of a lifeguard, and never swim alone, while following social distancing guidelines. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Numerous lightning storms are expected again Friday with scattered storms on Saturday. The main hazards remain strong gusty winds, frequent lightning strikes, and heavy downpours. A Moderate Risk of rip currents will also continue at area beached through this weekend due to a persistent ocean swell. Tropical Depression 13, over the west-central Atlantic Ocean, is forecast to move west-northwest across the southern Bahamas and toward the Florida Straits and Keys as a tropical storm through early next week. On its current forecast track, winds and seas will increase enough to produce poor to locally hazardous boating conditions Sunday night through Monday, mainly south of Sebastian Inlet. There may also be an increased potential for gusty showers and squalls to impact the Atlantic waters, Treasure Coast and Lake Okeechobee region. Continue to monitor the latest forecasts for Tropical Depression 13 from the National Hurricane Center, as well as your National Weather Service office in Melbourne .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Cristaldi
In the hours before
Special weather statement, Aug 20, 2:57 PM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Melbourne FL
257 PM EDT Thu Aug 20 2020
FLZ054-201930-
Indian River FL-
257 PM EDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN INDIAN RIVER COUNTY
UNTIL 330 PM EDT...
At 256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sebastian Highlands. This storm was nearly stationary.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sebastian, Indian River Shores, Wabasso, Sebastian Highlands and
Gifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2768 8033 2765 8053 2782 8054 2782 8051
2783 8051 2785 8040 2775 8035
TIME...MOT...LOC 1856Z 241DEG 2KT 2776 8048
CombsSpecial weather statement, Aug 20, 3:08 PM EDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Thu Aug 20 2020
FLZ059-064-201945-
St. Lucie FL-Martin FL-
308 PM EDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND
NORTHEASTERN MARTIN COUNTIES UNTIL 345 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jensen Beach. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Walton, Stuart, Palm City, Port Salerno and Jensen Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2712 8026 2728 8034 2732 8019 2723 8014
2715 8011
TIME...MOT...LOC 1908Z 260DEG 2KT 2723 8025
CombsSpecial weather statement, Aug 20, 4:00 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Melbourne FL
400 PM EDT Thu Aug 20 2020
FLZ047-053-147-202045-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
400 PM EDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD AND NORTHEASTERN
OSCEOLA COUNTIES UNTIL 445 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Lone Cabbage Fish Camp, moving east at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Melbourne, Rockledge, Cocoa, Cocoa Beach and Satellite Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2811 8054 2805 8094 2833 8098 2841 8055
2839 8056 2833 8057
TIME...MOT...LOC 2000Z 262DEG 11KT 2824 8090
CombsSpecial weather statement, Aug 20, 4:10 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
410 PM EDT Thu Aug 20 2020
FLZ064-202045-
Martin FL-
410 PM EDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARTIN COUNTY UNTIL
445 PM EDT...
At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hobe Sound, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jupiter, Stuart, Tequesta, Jupiter Island and Hobe Sound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2697 8008 2697 8014 2696 8014 2695 8015
2696 8026 2719 8024 2720 8013 2706 8008
TIME...MOT...LOC 2010Z 241DEG 11KT 2704 8020
CombsSpecial weather statement, Aug 20, 4:51 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Melbourne FL
451 PM EDT Thu Aug 20 2020
FLZ053-202130-
Osceola FL-
451 PM EDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR OSCEOLA COUNTY UNTIL 530 PM
EDT...
At 451 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harmony to 8 miles northwest of Kissimmee
Prairie Preserve. Movement was northeast at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Saint Cloud, Lake Kissimmee, Lake Marian, East Lake Toho and Holopaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2834 8130 2835 8094 2765 8092 2764 8114
2765 8114 2766 8113 2767 8114 2771 8115
2773 8117 2774 8116 2782 8121 2785 8124
2785 8128
TIME...MOT...LOC 2051Z 215DEG 10KT 2822 8116 2769 8112
CombsSpecial weather statement, Aug 20, 6:21 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
621 PM EDT Thu Aug 20 2020
FLZ041-202245-
Inland Volusia FL-
621 PM EDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 645
PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orange City, moving north at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Deltona, Daytona Beach, DeLand, Orange City and Lake Helen.
LAT...LON 2917 8113 2891 8117 2892 8135 2895 8135
2896 8136 2896 8137 2897 8137 2898 8135
2899 8136 2899 8137 2903 8140 2917 8142
TIME...MOT...LOC 2221Z 180DEG 11KT 2892 8127
CombsThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:55 PM EDT | Special Marine Warning | MLB | 95 min | |
| Aug 20, 2:57 PM EDT | Special Weather Statement | MLB | Indian River | 33 min |
| Aug 20, 3:08 PM EDT | Special Weather Statement | MLB | Martin | 37 min |
| Aug 20, 3:38 PM EDT | Areal Flood Advisory | MLB | Indian River | 112 min |
| Aug 20, 4:00 PM EDT | Special Weather Statement | MLB | Brevard | 45 min |
| Aug 20, 4:10 PM EDT | Special Weather Statement | MLB | Martin | 35 min |
| Aug 20, 4:51 PM EDT | Special Weather Statement | MLB | Osceola | 39 min |
| Aug 20, 6:21 PM EDT | Special Weather Statement | MLB | Volusia | 24 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.